The effect of Helicobacter pylori infection on nonsteroidal anti-inflammatory drug-induced upper gastrointestinal tract injury

Laine, L.

Alimentary Pharmacology and Therapeutics 16(Suppl 1): 34-39

2002


ISSN/ISBN: 0269-2813
DOI: 10.1046/j.1365-2036.2002.0160s1034.x
Accession: 011491556

Download citation:  
Text
  |  
BibTeX
  |  
RIS

Article/Abstract emailed within 0-6 h
Payments are secure & encrypted
Powered by Stripe
Powered by PayPal

Abstract
Helicobacter pylori and nonsteroidal anti-inflammatory drugs (NSAIDs) are the two major causes of peptic ulcers. This article reviews the interaction of H. pylori and NSAIDs on the development of gastric mucosal histological changes, endoscopically confirmed ulcers, and ulcer complications, and assesses whether underlying H. pylori infection potentiates (or mitigates) the development of NSAID-induced ulcer disease. The weight of evidence does not suggest that H. pylori infection potentiates the risk of ulcer formation or ulcer complications in NSAID users. If such an effect occurs, it is likely to be relatively small. Some data even suggest that H. pylori may be protective against NSAID-induced gastric ulcers. Limited data raise the possibility that H. pylori infection, however, may potentiate the effect of low-dose aspirin with respect to ulcer bleeding. Both NSAIDs and H. pylori are independent risk factors for ulcer disease. Therefore, in an individual patient with an ulcer, one cannot be certain which factor is responsible for the ulcer, and both risks should be removed if possible.